Georgia, 2003

Flash Flood and Hail in Georgia, August 16, 2003

August 16, 2003 · NWS CHS · 2 events in 1 county or zone

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 1:45 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 16, 1:45 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 16 2003

A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A
SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND
DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT
CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF
BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE
THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE
ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN
EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE
OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A
LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW
WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF
NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA
ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE
SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE
UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY
SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN
AFTERNOON AND EVENING.

HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS
WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT
HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS
THICKNESSES HAVE SHOWN A SLIGHT DECREASE.

MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS
IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A
FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE
WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN
EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST
WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS.
CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT.
NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

30/JR
Hazardous weather outlook, Aug 16, 2:49 AM EST, 15 hours 16 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-160945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE
OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 1:12 PM EST, 4 hours 53 minutes before
SCZ044-045-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH
OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN
AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL...
SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU...
MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST
COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT
IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF
POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Local storm report, Aug 16, 3:00 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0400 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    JEDBURG                   SC   WIND DAMAGE
08/16/03   DORCHESTER                     SEVERAL TREES DOWN ACROSS
                                          POWER LINES IN
                                          JEDBERG...RIDGEVILLE AND
                                          ST. GEORGE. REPORTED BY
                                          DORCHESTER CTY 911.

JR
Special weather statement, Aug 16, 3:10 PM EST, 2 hours 55 minutes before
SCZ043>045-049-050-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY...
SOUTHERN DORCHESTER COUNTY...CHARLESTON COUNTY AND SOUTHERN COLLETON
COUNTY THROUGH 530 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORM THUNDERSTORMS EXTENDING FROM WEST OF WALTERBORO TO
SUMMERVILLE TO JUST EAST OF MONCKS CORNER. THESE STORMS WERE MOVING
SOUTHEAST AND WILL AFFECT GOOSE CREEK...NORTH CHARLESTON...
CHARLESTON...MOUNT PLEASANT AND JAMES ISLAND THROUGH 530 PM.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED WITH THIS STORM.

SCW
Special weather statement, Aug 16, 5:57 PM EST, 8 minutes before
GAZ100-101-SCZ042-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND HAMPTON COUNTY THROUGH 800 PM EDT...

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN AND WIND GUSTS TO 45 MPH WILL AFFECT LOCATIONS AROUND
SPRINGFIELD...STATESBORO AND ESTILL THROUGH 800 PM. THE STORMS MAY
PRODUCE FLOODING OF DRAINAGE AREAS AND ROADS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

SCW

The radar

The Charleston,SC radar (KCLX), 41 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Effingham

When
August 16, 6:05 PM EST to 6:08 PM EST
Where
Effingham County, Springfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.367, -81.317

Flash Flood, Effingham

When
August 16, 6:15 PM EST to 8:00 PM EST
Where
Effingham County, Springfield
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -81.341 (the zone’s center; the record gives no point)

Heavy rain caused flooded roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379563, 5379562.